Alert archive / Massachusetts / Extreme Cold Warnings in 2026
Extreme Cold Warning 2, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this extreme cold warning at Feb 6, 2026, 12:20 AM EST for Capitol Planning Region, Northeastern Connecticut Planning Region, Connecticut; 4 counties in Massachusetts. It took effect at Feb 7, 2026, 6:00 PM EST. It was in force for 19 hr. 34 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Feb 6, 2026, 12:20 AM EST (05:20 UTC)
- In effect from
- Feb 7, 2026, 6:00 PM EST
- Expired
- Feb 8, 2026, 1:00 PM EST
- In force
- 19 hr
- Issued by
- NWS Boston/Norton, MA
Counties Capitol Planning Region, CT, Northeastern Connecticut Planning Region, CT, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA
The radar
The Boston radar (KBOX), 106 km from the middle of the area, began a volume at 05:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Feb 7, 6:25 PM EST | SNOW 4.8 | 2 W Westborough, MA | |
| Feb 7, 6:56 PM EST | SNOW 5.2 | Worcester Ap, MA | |
| Feb 7, 7:55 PM EST | SNOW 5 | 2 Nw Grafton, MA | Reported by Trained Spotter. |
| Feb 7, 8:30 PM EST | SNOW 3 | 1 Sw Northfield, MA | Reported by Trained Spotter. |
| Feb 7, 8:40 PM EST | SNOW 4.5 | Belchertown, MA | Reported by Trained Spotter. |
| Feb 8, 6:00 AM EST | SNOW 4.2 | 4 N Rutland, MA | Cocorahs station MA-WR-148 Rutland 3.8 N. |
| Feb 8, 6:11 AM EST | SNOW 2.4 | 1 S Greenfield, MA | CO-OP Observer station GRFM3 Greenfield. |
| Feb 8, 6:35 AM EST | SNOW 1 | 1 Wsw Williamsburg, MA | Cocorahs station MA-HS-8 Williamsburg 1.2 WSW. |
| Feb 8, 6:43 AM EST | SNOW 2 | 1 Wsw Westminster, MA | Cocorahs station MA-WR-44 Westminster 0.6 WSW. |
| Feb 8, 7:00 AM EST | SNOW 1 | 1 Ssw Agawam, MA | Cocorahs station MA-HD-33 Agawam 1.1 SSW. |
| Feb 8, 7:00 AM EST | SNOW 1 | 1 W Russell, MA | Cocorahs station MA-HD-70 Russell 0.9 W. |
| Feb 8, 7:00 AM EST | SNOW 1 | 3 Ne Granville, MA | Cocorahs station MA-HD-62 Southwick 4.3 NW. |
| Feb 8, 7:00 AM EST | SNOW 1.3 | 4 Wnw Colrain, MA | Cocorahs station MA-FR-31 Colrain 3.7 WNW. |
| Feb 8, 7:00 AM EST | SNOW 1.4 | 3 Ssw West Springfield, MA | Cocorahs station MA-HD-64 Feeding Hills 1.2 N. |
| Feb 8, 7:00 AM EST | SNOW 1.5 | 1 E Conway, MA | Cocorahs station MA-FR-46 Conway 1.2 E. |
| Feb 8, 7:00 AM EST | SNOW 1.6 | 2 Ene Holyoke, MA | Cocorahs station MA-HS-56 South Hadley 3.2 SSW. |
| Feb 8, 7:00 AM EST | SNOW 2 | 1 Se Springfield, MA | Cocorahs station MA-HD-66 Springfield 1.0 SE. |
| Feb 8, 7:00 AM EST | SNOW 2.8 | 2 W Leverett, MA | CO-OP Observer station LEVM3 Leverett. |
| Feb 8, 7:00 AM EST | SNOW 3 | 1 N Milford, MA | CO-OP Observer station MILM3 Milford. |
| Feb 8, 7:00 AM EST | SNOW 3 | 1 Nne Barre, MA | Cocorahs station MA-WR-54 Barre 1.4 NNE. |
| Feb 8, 7:00 AM EST | SNOW 4.1 | 1 Ssw Holland, MA | Cocorahs station MA-HD-67 Holland 1.0 SSW. |
| Feb 8, 7:00 AM EST | SNOW 4.2 | 1 Ne East Brookfield, MA | Cocorahs station MA-WR-140 Spencer 1.7 W. |
| Feb 8, 7:00 AM EST | SNOW 4.3 | 1 Ssw Holden, MA | Cocorahs station MA-WR-89 Holden 0.9 SSE. |
| Feb 8, 7:00 AM EST | SNOW 4.5 | 3 Ene Princeton, MA | Cocorahs station MA-WR-56 Sterling 4.3 NW. |
| Feb 8, 7:30 AM EST | SNOW 1.5 | 1 Se Sunderland, MA | Cocorahs station MA-FR-12 Sunderland 1.3 SE. |
| Feb 8, 7:30 AM EST | SNOW 4.3 | 1 Wsw East Douglas, MA | Cocorahs station MA-WR-100 Douglas 1.9 NNE. |
| Feb 8, 8:00 AM EST | SNOW 1 | 4 Nnw Southwick, MA | CO-OP Observer station WSTM3 Westfield Coop. |
| Feb 8, 8:00 AM EST | SNOW 2 | 1 S Boylston, MA | Cocorahs station MA-WR-131 Boylston 1.5 S. |
| Feb 8, 8:00 AM EST | SNOW 3 | 2 Nw Hampden, MA | Cocorahs station MA-HD-30 Hampden 2.0 NW. |
| Feb 8, 8:00 AM EST | SNOW 3.3 | 3 E Shutesbury, MA | Cocorahs station MA-FR-8 New Salem 3.1 S. |
| Feb 8, 8:00 AM EST | SNOW 3.7 | 1 Nne Fitchburg, MA | Cocorahs station MA-WR-144 Fitchburg 1.5 NNE. |
| Feb 8, 8:10 AM EST | SNOW 4 | 2 Ese Leicester, MA | Cocorahs station MA-WR-43 Leicester 2.4 ESE. |
| Feb 8, 8:20 AM EST | SNOW 1.5 | 2 Wsw Hatfield, MA | Cocorahs station MA-HS-58 Northampton 2.7 NE. |
| Feb 8, 8:22 AM EST | SNOW 1.1 | 1 E Easthampton, MA | Cocorahs station MA-HS-48 Easthampton 1.0 E. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Albany, NY (KALY), launched 00:00Z, 5.3 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1458 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -15 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
927 WWUS71 KBOX 060520 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1220 AM EST Fri Feb 6 2026 CTZ002>004-MAZ002>004-008>012-061830- /O.UPG.KBOX.EC.A.0002.260207T2300Z-260208T1800Z/ /O.NEW.KBOX.EC.W.0002.260207T2300Z-260208T1800Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Including the cities of Amherst, Worcester, Orange, Union, Barre, Willimantic, Windsor Locks, Northampton, Putnam, Greenfield, Springfield, Chesterfield, Charlemont, Milford, Vernon, Fitchburg, Blandford, and Hartford 1220 AM EST Fri Feb 6 2026 ...EXTREME COLD WARNING IN EFFECT FROM 6 PM SATURDAY TO 1 PM EST SUNDAY... * WHAT...Dangerously cold wind chills as low as 26 below expected. * WHERE...Portions of northern Connecticut and central and western Massachusetts. * WHEN...From 6 PM Saturday to 1 PM EST Sunday. * IMPACTS...The dangerously cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MAZ005>007-013>023-026-RIZ001>008-061830- /O.NEW.KBOX.CW.Y.0005.260207T2300Z-260208T1800Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Northern Middlesex MA-Northwest Providence RI-Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- Including the cities of Chatham, Narragansett, Foster, Ayer, Lawrence, Fall River, Brockton, West Warwick, Gloucester, Providence, Boston, New Bedford, East Greenwich, Coventry, Mattapoisett, Warwick, Taunton, Lowell, Vineyard Haven, Westerly, Bristol, Plymouth, Provincetown, Foxborough, West Greenwich, Newport, Framingham, Cambridge, New Shoreham, Quincy, Falmouth, Norwood, and Smithfield 1220 AM EST Fri Feb 6 2026 ...COLD WEATHER ADVISORY IN EFFECT FROM 6 PM SATURDAY TO 1 PM EST SUNDAY... * WHAT...Very cold wind chills as low as 20 below expected. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...From 6 PM Saturday to 1 PM EST Sunday. * IMPACTS...The dangerously cold wind chills as low as 20 below zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Visit us at http://www.weather.gov/box Hrencecin
4 follow-up statements
360 WWUS71 KBOX 060600 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 100 AM EST Fri Feb 6 2026 CTZ002>004-MAZ002>004-008>012-062000- /O.CON.KBOX.EC.W.0002.260207T2300Z-260208T1800Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Including the cities of Orange, Blandford, Chesterfield, Hartford, Vernon, Greenfield, Northampton, Springfield, Worcester, Windsor Locks, Barre, Union, Fitchburg, Willimantic, Charlemont, Putnam, Milford, and Amherst 100 AM EST Fri Feb 6 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM SATURDAY TO 1 PM EST SUNDAY... * WHAT...Dangerously cold wind chills as low as 25 to 30 below expected. * WHERE...Portions of northern Connecticut and central and western Massachusetts. * WHEN...From 6 PM Saturday to 1 PM EST Sunday. * IMPACTS...The dangerously cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MAZ005>007-013>023-026-RIZ001>008-062000- /O.CON.KBOX.CW.Y.0005.260207T2300Z-260208T1800Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Northern Middlesex MA-Northwest Providence RI-Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- Including the cities of West Greenwich, Fall River, Quincy, Provincetown, Boston, Gloucester, Lowell, Foster, Chatham, Ayer, Framingham, Vineyard Haven, Westerly, Falmouth, Brockton, Providence, East Greenwich, New Bedford, Cambridge, Lawrence, Plymouth, Narragansett, Mattapoisett, Newport, Foxborough, Smithfield, Warwick, Coventry, Bristol, Taunton, Norwood, West Warwick, and New Shoreham 100 AM EST Fri Feb 6 2026 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM SATURDAY TO 1 PM EST SUNDAY... * WHAT...Very cold wind chills as low as 20 below expected. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...From 6 PM Saturday to 1 PM EST Sunday. * IMPACTS...The dangerously cold wind chills as low as 20 below zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Visit us at http://www.weather.gov/box Hrencecin
817 WWUS71 KBOX 071914 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 214 PM EST Sat Feb 7 2026 CTZ002>004-MAZ002>004-008>012-080815- /O.CON.KBOX.EC.W.0002.260207T2300Z-260208T1800Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Including the cities of Springfield, Barre, Chesterfield, Willimantic, Charlemont, Vernon, Blandford, Fitchburg, Putnam, Greenfield, Orange, Amherst, Milford, Windsor Locks, Worcester, Northampton, Union, and Hartford 214 PM EST Sat Feb 7 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Dangerously cold wind chills as low as 25 to 30 below expected. * WHERE...Portions of northern Connecticut and central and western Massachusetts. * WHEN...From 6 PM this evening to 1 PM EST Sunday. * IMPACTS...The dangerously cold wind chills as low as 25 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MAZ005>007-013>023-026-RIZ001>008-080815- /O.CON.KBOX.CW.Y.0005.260207T2300Z-260208T1800Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Northern Middlesex MA-Northwest Providence RI-Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- Including the cities of New Shoreham, Coventry, Ayer, West Greenwich, Lawrence, Cambridge, Bristol, Warwick, Vineyard Haven, Gloucester, Framingham, Plymouth, Foxborough, Falmouth, Narragansett, Foster, Fall River, Brockton, Westerly, Quincy, West Warwick, East Greenwich, New Bedford, Boston, Norwood, Smithfield, Provincetown, Chatham, Providence, Taunton, Lowell, Mattapoisett, and Newport 214 PM EST Sat Feb 7 2026 ...COLD WEATHER ADVISORY REMAINS IN EFFECT FROM 6 PM THIS EVENING TO 1 PM EST SUNDAY... * WHAT...Very cold wind chills as low as 20 below expected. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...From 6 PM this evening to 1 PM EST Sunday. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Visit us at http://www.weather.gov/box BW
432 WWUS71 KBOX 080613 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 113 AM EST Sun Feb 8 2026 CTZ002>004-MAZ002>004-008>012-081800- /O.CON.KBOX.EC.W.0002.000000T0000Z-260208T1800Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Including the cities of Vernon, Hartford, Willimantic, Blandford, Orange, Amherst, Northampton, Union, Putnam, Charlemont, Milford, Greenfield, Worcester, Springfield, Chesterfield, Fitchburg, Windsor Locks, and Barre 113 AM EST Sun Feb 8 2026 ...EXTREME COLD WARNING REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Dangerously cold wind chills as low as 30 below. * WHERE...Portions of northern Connecticut and central and western Massachusetts. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...The dangerously cold wind chills as low as 30 below zero could cause frostbite on exposed skin in as little as 30 minutes. PRECAUTIONARY/PREPAREDNESS ACTIONS... Dress in layers including a hat, face mask, and gloves if you must go outside. && $$ MAZ005>007-013>023-026-RIZ001>008-081800- /O.CON.KBOX.CW.Y.0005.000000T0000Z-260208T1800Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Northern Middlesex MA-Northwest Providence RI-Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- Including the cities of Taunton, Fall River, Smithfield, Vineyard Haven, Mattapoisett, Chatham, Foster, West Greenwich, Framingham, New Bedford, Boston, Falmouth, Plymouth, Quincy, Foxborough, Gloucester, New Shoreham, Norwood, Ayer, Westerly, Lowell, East Greenwich, Bristol, Narragansett, Lawrence, Brockton, Provincetown, Newport, West Warwick, Providence, Cambridge, Coventry, and Warwick 113 AM EST Sun Feb 8 2026 ...COLD WEATHER ADVISORY REMAINS IN EFFECT UNTIL 1 PM EST THIS AFTERNOON... * WHAT...Very cold wind chills as low as 17 below. * WHERE...Portions of eastern, northeastern, and southeastern Massachusetts and northern and southern Rhode Island. * WHEN...Until 1 PM EST this afternoon. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ Visit us at http://www.weather.gov/box Hrencecin
063 WWUS71 KBOX 081742 NPWBOX URGENT - WEATHER MESSAGE National Weather Service Boston/Norton MA 1242 PM EST Sun Feb 8 2026 CTZ002>004-MAZ002>004-008>012-090845- /O.EXP.KBOX.EC.W.0002.000000T0000Z-260208T1800Z/ /O.NEW.KBOX.CW.Y.0006.260209T0000Z-260209T1500Z/ Hartford CT-Tolland CT-Windham CT-Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA- Including the cities of Greenfield, Putnam, Charlemont, Windsor Locks, Fitchburg, Worcester, Orange, Barre, Milford, Blandford, Northampton, Chesterfield, Hartford, Amherst, Springfield, Union, Vernon, and Willimantic 1242 PM EST Sun Feb 8 2026 ...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST MONDAY... ...EXTREME COLD WARNING WILL EXPIRE AT 1 PM EST THIS AFTERNOON... * WHAT...Very cold wind chills as low as 15 below expected with 20 below possible in the highest elevations. * WHERE...Portions of northern Connecticut and central and western Massachusetts. * WHEN...From 7 PM this evening to 10 AM EST Monday. * IMPACTS...The dangerously cold wind chills as low as 20 below zero could result in hypothermia or frostbite if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MAZ026-090845- /O.EXP.KBOX.CW.Y.0005.000000T0000Z-260208T1800Z/ /O.NEW.KBOX.CW.Y.0006.260209T0000Z-260209T1500Z/ Northern Middlesex MA- Including the cities of Ayer 1242 PM EST Sun Feb 8 2026 ...COLD WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 10 AM EST MONDAY... ...COLD WEATHER ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... * WHAT...Very cold wind chills as low as 15 below expected. * WHERE...Northern Middlesex MA County. * WHEN...From 7 PM this evening to 10 AM EST Monday. * IMPACTS...The cold wind chills as low as 15 below zero could result in hypothermia if precautions are not taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use caution while traveling outside. Wear appropriate clothing, a hat, and gloves. && $$ MAZ005>007-013>023-RIZ001>008-081845- /O.EXP.KBOX.CW.Y.0005.000000T0000Z-260208T1800Z/ Central Middlesex MA-Western Essex MA-Eastern Essex MA-Western Norfolk MA-Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA- Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA- Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA- Northwest Providence RI-Southeast Providence RI-Western Kent RI- Eastern Kent RI-Bristol RI-Washington RI-Newport RI-Block Island RI- Including the cities of Fall River, Foster, Newport, Providence, Coventry, Cambridge, Falmouth, Lowell, Framingham, Gloucester, Narragansett, Mattapoisett, Taunton, Vineyard Haven, Chatham, Foxborough, Brockton, East Greenwich, Warwick, Provincetown, Plymouth, Westerly, New Bedford, New Shoreham, West Greenwich, Quincy, Bristol, Norwood, West Warwick, Smithfield, Lawrence, and Boston 1242 PM EST Sun Feb 8 2026 ...COLD WEATHER ADVISORY WILL EXPIRE AT 1 PM EST THIS AFTERNOON... $$ Visit us at http://www.weather.gov/box BW
What forecasters said that day
The local office's own words before this extreme cold warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this extreme cold warning went out at Feb 5, 6:02 PM EST, 6 hours 18 minutes earlier. Its key messages:
- Dry weather through Friday. Snow showers late Friday night, lingering through Saturday evening.
- Dangerous cold Saturday night into Sunday, along with hazardous marine candidness.
Area forecast discussion, Feb 5, 6:02 PM EST, 6 hours 18 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
602 PM EST Thu Feb 5 2026
.WHAT HAS CHANGED...
Extreme Cold Watch has been expanded to all of northern Connecticut
and for western and central Massachusetts.
&&
.KEY MESSAGES...
- Dry weather through Friday. Snow showers late Friday night,
lingering through Saturday evening.
- Dangerous cold Saturday night into Sunday, along with
hazardous marine candidness.
&&
.DISCUSSION...
KEY MESSAGE 1...Dry weather through Friday. Snow showers late
Friday night, lingering through Saturday evening.
High pressure remains in place through Friday bringing dry
conditions. Low temperatures overnight will depend on how
quickly the moisture/clouds move in overnight. Should be clear
to start the night, allowing efficient radiational cooling. As
long as clouds to arrive too early, lows should drop into the
single digits and teens perhaps a few below zero readings in the
higher elevations of the interior. For Friday, temperatures
range in the mid to upper 20s in most areas, a little below
normal for this time of year.
An arctic front is expected to sweep across the region Sat morning
and afternoon. During this time, a low pressure system tracks
offshore with an accompanying inverted trough shifting across
portions of the region. The main result of this set-up will be light
showers developing early Saturday morning, continuing through the
day Saturday with showers lingering across the east coast/Cape
& Islands through Saturday evening. Overall this event is
looking to be minor impact with light accumulations of fluffy
snow. Ensembles and the NBM show high probabilities 1-3" inches
of snow for most of southern New England by Saturday night.
Where it gets a little more detailed and lower confidence will be
with the positioning of the inverted trough and the ocean-
effect/enhancement. These will be important details when it comes to
assessing the potential for locally higher snow amounts. Ocean-
effect and enhancement is likely with surface winds shifting NE to N
Saturday ahead of an approaching arctic front with NW winds in its
wake. The convergence alone may act as an enhancer for snowfall.
This will favor the coastal areas that are typically impacted by
ocean-effect (east coast/Cape & Islands). There is still uncertainty
where exactly the bands/enhancement will set up, especially with
respect to the east coast (e.g. Boston Logan Airport, Plymouth).
Models continue to indicate an inverted trough accompanying the
offshore surface low extending through southern New England. This
could be another forcer for snowfall enhancement; however, the
positioning and strength of the inverted trough less certain which
will influence the amounts and where those more enhanced amounts
could end up. Model soundings show a favorable environment overall
with a period of decent lift in the snow growth region and marginal
instability, more so further east. Ensembles highlight
probabilities for 3"+ across central southern New England and
the east coast/Cape & Islands with overall more consistency with
probabilities over the east coast/Cape. This aligns with where
we are seeing potential positioning for mesoscale features, so
the localized higher amounts will depend on where these set up.
So bottom line, 1-3" is looking most likely with potential for
localized 3"+ for areas. Held off on advisories for now given
the uncertainty in where these localized mesoscale enhancements
will set up.
Quickly falling temperatures behind the arctic front, marginal
instability, and onset of gusty winds raises concern for a few
snow squalls as the front moves through Saturday. Higher risk
looks to be western southern New England into central portions
as well.
KEY MESSAGE 2...Dangerous cold Saturday night into Sunday,
along with hazardous marine candidness.
Dangerous cold expected Saturday evening through Sunday as an Arctic
front pushes through. 925mb temperatures lowering to -20C across the
Berkshires and elsewhere are between 10-15C below zero. Majority of
the region experiences minimum temperatures -5F to +5F, while at the
coast, those temperatures are 5F-15F. Overnight, pressure gradient
increases due to high pressure the north and a deepening area of low
pressure to the southeast. Factoring the cold temperatures with a
northwest gusts between 30-40 mph, wind chill values are as low as
25 to 30 below zero across western and central Massachusetts. Major
urban centers like Boston, Providence, Hartford, and Worcester are
"less" cold, but still dangerous, wind chill values are 10-20
degrees below zero. There is little improvement during Sunday, with
daytime temperatures reaching the teens and sub-zero wind chills.
Have expanded the Extreme Cold Watch to include all of western and
central Massachusetts, additionally, all of northern Connecticut.
Areas currently not under a watch, will likely have Cold Weather
Advisories issued in the next 24-36 hours. Either way you look at
it, spending any duration outdoors Saturday evening through Sunday
morning should be considered dangerous, wear multiple layers, and
don't leave any bare skin exposed.
During this time, it's worth reminding boater there is potential for
heavy freezing spray across all the waters as icing rates could
reach 0.5-1.0 inch per hour. This has prompted a Heavy Freezing
Spray Watch for all waters with exception of Boston Harbor.
Below normal temperatures continue into early next week, daytime
highs are in the teens and 20s on Monday, near 30 on Tuesday, and
trending towards the middle 30s for Wednesday and Thursday. Outside
of a weak clipper system on Monday night there is fairly quiet
conditions early next week. Will need to monitor a mid to late week
system, though there is low confidence in this part of the forecast
due model disagreement on placement and timing. Stay tuned.
&&
.AVIATION /00Z FRIDAY THROUGH TUESDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
00z TAF Update...No changes.
Through Friday...High confidence.
Mainly VFR through the period. Cigs around 3-5k ft develop from
E to W late tonight into Friday with some localized MVFR
possible. NW winds 10-15 kt today, becoming light NNW/N tonight.
NNE winds Friday 5-10 kts.
Outlook /Friday Night through Tuesday/...
Saturday: MVFR/IFR conditions possible. Windy with gusts up to
30 kt. SN.
Saturday Night: VFR. Windy with gusts up to 35 kt. Chance SN.
Sunday: VFR. Windy with areas of gusts up to 30 kt.
Sunday Night through Monday Night: VFR. Breezy.
Tuesday: VFR.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Headlines:
* Gale Watch remains in effect 1 PM Saturday to 1 PM Sunday.
* Heavy Freezing Spray Watch in effect 4 PM Saturday to 7 AM Monday.
Tonight through Friday Night... High Confidence.
No significant weather impacts are expected tonight and Friday as an
area of high pressure remains in control. A clipper system late
Friday night will bring snow showers. During this time, seas are
less than 3 feet, with gusts below advisory criteria, not
anticipating any freezing spray for the rest of Thursday through
Friday night. The threat for freezing spray returns on Saturday.
Outlook /Friday Night through Tuesday/...
Saturday: Low risk for Small Craft Advisory winds with gusts up
to 30 kt. Local rough seas. Snow likely. Visibility 1 to 3 nm.
Saturday Night: Moderate risk for gale force winds with gusts
up to 40 kt. Rough seas up to 13 ft. Freezing spray, chance of
snow. Local visibility 1 nm or less.
Sunday: Strong winds with gusts up to 35 kt. Rough seas up to
12 ft. Freezing spray, slight chance of snow.
Sunday Night: Strong winds with areas of gusts up to 30 kt.
Areas of rough seas. Freezing spray.
Monday through Monday Night: Winds less than 25 kt. Seas up to
5 ft. Freezing spray.
Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Extreme Cold Watch from Saturday evening through Sunday
afternoon for CTZ002>004.
MA...Extreme Cold Watch from Saturday evening through Sunday
afternoon for MAZ002>004-008>012.
RI...None.
MARINE...Gale Watch from Saturday afternoon through Sunday afternoon
for ANZ231>235-237-250-251-254>256.
Heavy Freezing Spray Watch from Saturday afternoon through
Monday morning for ANZ231>237-250-251-254>256.
&&
DISCUSSION...Dooley/Mensch
AVIATION...KJC/Dooley/Mensch
MARINE...DooleyThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 6, 12:14 AM EST | Gale Warning | BOX | 60 hr | |
| Feb 6, 12:14 AM EST | Heavy Freezing Spray Warning | BOX | 3 days | |
| Feb 6, 12:20 AM EST | Cold Weather Advisory | BOX | Barnstable, Bristol, Dukes, Essex, Middlesex, Norfolk and 2 more | 61 hr |
| Feb 6, 12:02 PM EST | Heavy Freezing Spray Advisory | BOX | 55 hr | |
| Feb 6, 12:16 PM EST | Winter Storm Watch | BOX | Essex | 13 hr |
| Feb 6, 12:16 PM EST | Winter Weather Advisory | BOX | Barnstable, Bristol, Dukes, Middlesex, Nantucket, Norfolk and 3 more | 25 min |
| Feb 6, 12:41 PM EST | Winter Weather Advisory | BOX | Barnstable, Bristol, Dukes, Middlesex, Nantucket, Norfolk and 3 more | 32 hr |
Nearby
Extreme Cold Warnings in Massachusetts, 2026Extreme Cold Warnings in Connecticut, 2026Every extreme cold warning in 2026
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.